Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 384, NWS North Platte, NE

August 9, 2009Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2009, 7:01 PM MDT for Cherry County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2009, 7:01 PM MDT (01:01 UTC)
Expired
Aug 9, 2009, 7:45 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:25 PM MDTHAIL 0.517 S Valentine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100101
SVRLBF
NEC031-100145-
/O.NEW.KLBF.SV.W.0384.090810T0101Z-090810T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 845 PM CDT/745 PM MDT/

* AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MERRITT RESERVOIR DAM...OR 22 MILES
  SOUTHWEST OF VALENTINE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRITT RESERVOIR DAM BY 805 PM CDT...
  6 MILES SOUTH OF SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA BY
  830 PM CDT...
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA BY 835 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR MERRITT RESERVOIR...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093
TIME...MOT...LOC 0100Z 286DEG 23KT 4270 10091

$$

JWS
3 follow-up statements
000 
WWUS53 KLBF 100114
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT SUN AUG 9 2009

NEC031-100145-
/O.CON.KLBF.SV.W.0384.000000T0000Z-090810T0145Z/
CHERRY NE-
814 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR CENTRAL CHERRY COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES EAST OF MERRITT RESERVOIR
DAM...OR 17 MILES SOUTHWEST OF VALENTINE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA AND SCHLAGEL CREEK
  STATE WILDLIFE MANAGEMENT AREA BY 825 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR MERRITT RESERVOIR...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093
TIME...MOT...LOC 0113Z 283DEG 28KT 4268 10074

$$

JWS
000 
WWUS53 KLBF 100131
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT SUN AUG 9 2009

NEC031-100145-
/O.CON.KLBF.SV.W.0384.000000T0000Z-090810T0145Z/
CHERRY NE-
831 PM CDT SUN AUG 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR CENTRAL CHERRY COUNTY...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BIG ALKALI LAKE STATE WILDLIFE
MANAGEMENT AREA...OR 17 MILES SOUTH OF VALENTINE...MOVING EAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CHERRY COUNTY...ALONG HIGHWAY 83 SOUTH OF VALENTINE
  THROUGH 845 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093
TIME...MOT...LOC 0129Z 289DEG 25KT 4263 10059

$$

JWS
000 
WWUS53 KLBF 100146
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT SUN AUG 9 2009

NEC031-100154-
/O.EXP.KLBF.SV.W.0384.000000T0000Z-090810T0145Z/
CHERRY NE-
846 PM CDT SUN AUG 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL 
EXPIRE AT 845 PM CDT OR 745 PM MDT...

DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD 
WEAKENED AND WAS NO LONGER SEVERE.

LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093
TIME...MOT...LOC 0144Z 289DEG 25KT 4260 10046

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT SUN AUG 9 2009

.SYNOPSIS...
H5 WAVE MOVING ACROSS NORTHERN PLAINS WITH TROUGHING INTO
SOUTHEAST COLORADO. MCV MOVING ACROSS BLACKHILLS AS SEEN IN
VISIBLE. STATIONARY BOUNDARY FROM NORTHEAST TO SOUTHWEST KANSAS
AND THEN TURNS NORTHWARD TO KCYS.

&&

.DISCUSSION...
MODELS HAVE GOOD HANDLE ON ONGOING PRECIPITATION AND HAVE USED
BLEND FOR THE FORECAST. HAVE INCLUDED POPS ACROSS ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS EVENING AS STRONG CONVERGENCE
ALONG LINE FROM VALENTINE TO KIMBALL. ALREADY REPORTS OF HAIL FROM
NORTH OF POTTER. FAIRLY STRONG CAP OVER CHERRY COUNTY BUT WITH
MORE DESTABILIZATION TRW WILL FIRE. NOTHING GOING IN NORTHEAST
COLORADO AT THIS TIME BUT FOCUS SHOULD TURN TO NEBRASKA KANSAS
BORDER LATER THIS EVENING AS ANOTHER MIDLEVEL WAVE EJECTS FROM THE
TROUGH TO THE WEST. THUNDERSTORMS OVER SOUTHWEST THROUGH THE DAY
ON MONDAY AS THE MID LEVEL WAVE MOVES SLOWLY TO THE EAST. COOL AND
CLOUDY. DRY INTO TUESDAY AS RIDGE BUILDS EAST WITH TEMPERATURES
RISING INTO THE 90S.

SURFACE TROUGH BUILDS INTO THE FRONT RANGE OF THE ROCKIES ON
WEDNESDAY WITH SOUTHERLY FLOW. LATE AFTERNOON TRW AHEAD OF THE
LINGERING TROUGH TUESDAY THROUGH THURSDAY OVER SOUTHWEST ZONES.
HAVE LEFT DRY FOR NOW WILL LOOK CLOSER AS SYSTEM SETS UP. FRONTAL
PASSAGE PROGGED BY ECMWF AND GFS SATURDAY. HAVE INCLUDED POPS
THROUGH THE WEEKEND WITH HPC POPS.

&&

.AVIATION...
UPPER LOW WILL TRAVERSE SOUTH DAKOTA THIS EVENING AND INTO THE
OVERNIGHT HOURS. THIS WILL ALLOW CONVECTION...STRONG TO POSSIBLY
SEVERE...ACROSS NORTHERN NEBRASKA INCLUDING THE VCNTY OF KVTN
TERMINAL. HAIL...ALOFT AND AT SURFACE...GUSTY WINDS AND BRIEF HEAVY
RAINFALL WILL BE THE THREAT TO LIGHT AIRCRAFT NEAR THESE
STORMS...AND A RESULT MVFR CIGS AND VSBYS MAY BE ALSO BE MET. STORMS
FARTHER SOUTH SHOULD BE MORE ISOLATED IN NATURE AND WAS OMITTED FROM
KLBF TAF FCST WITH LOW CONFIDENCE OF STORM N VCNTY OF TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...13
Hazardous weather outlook, Aug 9, 2:31 PM MDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT SUN AUG 9 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
331 PM CDT SUN AUG 9 2009 /231 PM MDT SUN AUG 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG UPPER LEVEL LOW OVER CENTRAL WYOMING WILL PROGRESS
OUT OF THE BLACK HILLS INTO SOUTH DAKOTA THROUGH THE EVENING HOURS.
STRONG LIFT AHEAD OF THIS FEATURE...ALONG WITH MODERATELY
UNSTABLE CONDITIONS AHEAD OF THE LOW WILL LEAD TO POSSIBLE SEVERE
THUNDERSTORM DEVELOPMENT ACROSS NORTHWEST NEBRASKA INTO THE NORTH
SANDHILLS. THE MAIN THREAT WILL BE LARGE HAIL NORTH OF A ELLSWORTH
TO THEDFORD TO SPRINGVIEW LINE THROUGH THE MID EVENING HOURS.
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OUTSIDE THIS
AREA...BUT THE MAIN THREAT WILL BE SMALL HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS
KANSAS WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT MONDAY.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED..ALTHOUGH THE STRONGER
STORMS MAY CONTAIN HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL.

BEYOND MONDAY...UPPER LEVEL HIGH PRESSURE IS EXPECTED TO BUILD
INTO THE AREA AND WILL LIMIT THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.